Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Columbia, SC

May 2, 2003Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 11:24 PM EDT for Calhoun County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 11:24 PM EDT (03:24 UTC)
Expired
May 3, 2003, 12:00 AM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3228 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 030324
SVRCAE
SCC017-030400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1123 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL MIDNIGHT EDT.

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CAMERON..MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CAMERON.
  CRESTON.
  LONE STAR.

LAT...LON 3358 8076 3348 8065 3355 8049 3370 8061

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:20 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 2, 10:20 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1020 PM EDT FRI MAY 2 2003

UPDATE FOR WATCH EXPIRATION...COORDINATION WITH SPC. MESOSCALE
CONVECTIVE SYSTEMS MOVING ACROSS REGION TONIGHT PRODUCING FAIRLY
WIDESPREAD WIND/HAIL EVENT FOR MIDLANDS/CENTRAL SAVANNAH RIVER AREA.
BULK OF THUNDERSTORMS CONTINUE IN THE AUGUSTA REGION WILL CONTINUE
CATEGORICAL POPS THROUGH 300 AM...INSTABILITY SHOULD LIMIT
DEVELOPMENT AFTER MIDNIGHT. WILL CONTINUE CHANCE IN THE COLUMBIA
AREA BUT ACTION MAINLY SOUTH OF CITY. 10 POP NORTHERN MIDLANDS. WILL
LOWER TEMP FORECAST IN THE LANCASTER AREA WITH TEMPS IN THE UPPER
50S IN CLT. LARGE CLOUD SHIELD WILL GO MOSTLY CLOUDY.

FCSTID =   19
CAE   62  84  57  80 /  30  10  10  10
AGS   61  85  55  82 /  80  10  10  10
SSC   62  83  57  79 /  30  10  10  10
OGB   63  84  58  81 /  30  10  10  10

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, May 2, 5:17 AM EDT, 18 hours 7 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Special weather statement, May 2, 7:39 PM EDT, 3 hours 45 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT FRI MAY 02 2003

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER
HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH
RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN
AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50
MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CDL
Local storm report, May 2, 9:31 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
931 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

920 PM     COLUMBIA                  GA   WIND DAMAGE
05/02/03   COLUMBIA                       SHERIFF REPORTED NUMEROUS
                                          TREES AND POWERLINES DOWN
                                          COUNTY WIDE.

926 PM     MCDUFFIE                  GA   WIND DAMAGE
05/02/03   MCDUFFIE                       SHERIFF REPORTED NUMEROUS
                                          TREES DOWN COUNTY WIDE

AWP
Local storm report, May 2, 9:51 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
951 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

950 PM     WAYNESBORO                GA   WIND DAMAGE
05/02/03   BURKE                          SHERIFF REPORTED NUMEROUS
                                          TREES/POWERLINES DOWN

AWP
Local storm report, May 2, 10:56 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1056 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

930 PM     SOUTHERN RICHMOND CO      GA   WIND DAMAGE
05/02/03   RICHMOND                       RICHMOND COUNTY SHERIFF
                                          OFFICE REPORTED NUMEROUS
                                          TREES DOWN IN SOUTHERN
                                          RICHMOND COUNTY AROUND
                                          930 PM

TTH
Local storm report, May 2, 11:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1103 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

635 PM     BETHUNE                   SC   WIND DAMAGE
05/02/03   KERSHAW                        NUMEROUS TREES DOWN
                                          REPORTED BY COUNTY
                                          SHERIFF.

700 PM     CHESTERFIELD              SC   WIND DAMAGE
05/02/03   CHESTERFIELD                   NUMEROUS TREES AND POWER
                                          LINES REPORTED BY
                                          SHERIFF.

CDL
Special weather statement, May 2, 11:10 PM EDT, 14 minutes before
SCZ020>022-027-028-031-036>038-030510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1110 PM EDT FRI MAY 02 2003

...STRONG WILL CONTINUE ACROSS CENTRAL SOUTH CAROLINA THROUGH 2 AM...

SCATTERED STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA. THE
STORMS ARE MOVING TO THE SOUTHEAST AT 20 MPH. THE STRONGER STORMS
WILL PRODUCE HAIL TO ONE-HALF...WIND GUSTS TO 40 MPH AND FREQUENT
LIGHTNING. ISOLATED RAINFALL AMOUNTS WILL BE NEAR 1.5 INCHES.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:55 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
May 2, 11:36 PM EDTSevere Thunderstorm WarningCAEOrangeburg24 min
May 2, 11:41 PM EDTSevere Thunderstorm WarningCAEClarendon49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.